Louisiana, 2016Flash Flooding in Louisiana, July 28, 2016
July 28, 2016 · NWS SHV · 7 events in 3 counties and zones
A very moist and unstable airmass developed during the afternoon and evening hours of July 28th across Northern Louisiana. The atmosphere was so moist that precipitable water values were in excess of two inches across much of the northern half of the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable airmass developed during the afternoon and evening hours of July 28th across Northern Louisiana. The atmosphere was so moist that precipitable water values were in excess of two inches across much of the northern half of the state. With the center of a strong ridge of high pressure aloft having moved well north and west into the Southern and Central Plains, an upper level disturbance rounded the edge of this ridge and interacted with the unstable atmosphere. The result was scattered to numerous strong storms, those of which were not moving very quickly south and east. These storms produced copious amounts of water with several flooding reports noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 28, 5:43 AM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 28, 5:43 AM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
643 AM CDT THU JUL 28 2016
.AVIATION...
For the 28/12z TAFs, scattered convection is ongoing across much
of the area. Additional development is expected during the
period, but the strongest activity is expected to continue to be
over Southwest and Southern Arkansas and Northern Louisiana.
Convection will gradually move south and east through the period
and should largely diminish or exit the area by 29/02z. All TAF
sites will likely be affected at some point and flight conditions
will fluctuate and vary based on impacts of the rain.
/09/
&&
.PREV DISCUSSION... /issued 536 AM CDT THU JUL 28 2016/
DISCUSSION...
Seeing areas of -SHRA with isolated -TSRA developing across much
of the region this morning...along the residual upper trough axis
extending SW of the weak upper low now shifting NE over Wrn TN/Nrn
MS. The 00Z NAM has again initialized well of this redevelopment
this morning...as has been the case for the last several days with
this system...and have based the forecast primarily on this...with
the HRRR also depicting the current convection well too. Not
expecting much change this morning with additional redevelopment
likely especially over N LA/Srn AR...near a weak MCV that is noted
on the mosaic radar imagery. This convection may weaken late this
morning (as was the case with the S AR/Ncntrl LA convection
Wednesday morning)...with additional sct convection invigorated
farther S across Deep E TX/Srn sections of Ncntrl LA this
afternoon once daytime heating is maximized. Have increased pops
to likely for much of N LA/Srn AR...with high chance pops over
much of E TX with this weak trough axis expected to drift S into
these areas later today. Max temps are a tough call given the
cloud cover and convection...but have lowered temps a few degrees
over the rain cooled areas...with the high temps over the NW and
far Srn zones. The convection should wind down this evening with
the loss of heating...but have inserted low chance pops this
evening along/S of the trough axis...with slight chance pops
elsewhere. Also of note is another weak shortwave to our NW
rounding the Desert SW upper ridge...which will yield isolated
convection this afternoon over Ern OK/Nrn and Cntrl AR which may
persist into the evening/overnight hours near/just N of the Nrn
zones.
This second trough should overtake the initial trough over the
region Friday...and may result in widely sct convection mainly
over the Ern half of the area. However...the residual trough
weakness over Deep E TX/Ncntrl LA will weaken during the day with
more organized convection being driven farther N over Cntrl/Ern Ok
into Wrn Ar. This convection should weaken Friday evening with the
loss of heating...but mesoscale bndrys and Swrly H850 winds may
still focus convection Friday night across SE OK/nrn sections of
SW AR before these winds veer late and the bndry lyr stabilizes.
This weakness in the flow aloft appears to linger through Saturday
and may focus more sct convection over SE OK/SW AR...with this
trough expected to drift S into E TX/N LA through the afternoon.
However...given the weak shear...marginal moisture...and lack of
any substantial sfc/upper level focus...have toned pops down to
low chance farther S across the region as these areas will be more
dependent on instability and associated mesoscale bndrys.
Afterwards...convection will be more isolated in nature as the
Desert SW ridge begins to build E into the Srn Plains Sunday...and
into the Midwest/Ms Valley to start the new work week.
As a result...the heat will begin to turn up this weekend and
especially for much of next week...with temps returning to the mid
90s this weekend...and upper 90s expanding E across much of the
region by early to mid week. The recent/ongoing rainfall will help
to lower soil temps and should hold the triple digits at bay...but
mixing may be limited such that heat headlines may be needed for
portions if not much of the region next week. Isolated convection
will remain possible each day mainly over Scntrl AR/Ncntrl
LA/Deep E TX where a weakness aloft may persist on the Ern side of
the ridge.
Prelims to follow below...
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 89 75 95 76 / 60 20 30 10
MLU 88 74 93 74 / 60 30 30 20
DEQ 89 73 92 73 / 40 20 30 30
TXK 87 73 93 75 / 60 20 20 20
ELD 87 72 92 73 / 60 20 30 20
TYR 91 75 95 76 / 40 20 20 10
GGG 90 73 95 76 / 50 20 20 10
LFK 93 75 96 74 / 50 30 20 20
&&
.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&
15/09
Hazardous weather outlook, Jul 28, 4:53 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
553 AM CDT THU JUL 28 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
553 AM CDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS MUCH OF THE REGION TODAY...NEAR AN UPPER LEVEL DISTURBANCE
THAT WILL DRIFT SOUTH THROUGH THE AREA. WHILE SOME OF THE
STRONGER STORMS MAY PRODUCE GUSTY WINDS...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AS WELL WITH THE SLOW MOVING STORMS...WHICH MAY
RESULT IN MINOR FLOODING OF LOW LYING...POOR DRAINAGE AREAS. THESE
SHOWERS AND THUNDERSTORMS SHOULD DIMINISH OVER EAST TEXAS AND
NORTH LOUISIANA THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FRIDAY THROUGH SUNDAY...AS A SERIES OF WEAK UPPER LEVEL
DISTURBANCES DRIFT SOUTHEAST INTO THE REGION. LOCALLY GUSTY WINDS
AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS.
THE SHOWERS AND THUNDERSTORMS WILL BECOME MORE ISOLATED MONDAY
THROUGH MUCH OF NEXT WEEK...AS AN UPPER LEVEL RIDGE OF HIGH
PRESSURE BUILDS EAST ACROSS THE SOUTHERN PLAINS AND INTO THE
CENTRAL UNITED STATES. THIS WILL RESULT IN TEMPERATURES CLIMBING
BACK INTO THE UPPER 90S TO NEAR 100 DEGREES NEXT WEEK...WITH HEAT
INDICES NEARING OR EXCEEDING 105 DEGREES EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED TODAY OR TONIGHT.
15
Flash Flood, Ouachita
- When
- July 28, 9:55 AM CST to 2:45 PM CST
- Where
- Ouachita County, 0.42 mi NNW of Steven to 0.57 mi S of Bawcomville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.506, -92.173
Numerous streets were flooded and closed across southern sections of town, including Standifer Avenue, Thomas Avenue and Jackson Street.
Flash Flood, Ouachita
- When
- July 28, 10:00 AM CST to 2:45 PM CST
- Where
- Ouachita County, 0.24 mi ENE of Monroe to 2.42 mi WSW of Lakeshore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.501, -92.116
Street flooding was reported near the intersections of Stubbs Avenue and 4th and 5th Streets.
Flash Flood, Ouachita
- When
- July 28, 10:00 AM CST to 2:45 PM CST
- Where
- Ouachita County, 0.62 mi NW of Brownsville to 1.77 mi SSW of Monroe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.487, -92.157
Street flooding was reported on La. Hwy. 34 near the paper mill.
Flash Flood, Ouachita
- When
- July 28, 10:00 AM CST to 2:45 PM CST
- Where
- Ouachita County, 0.54 mi WSW of Steven to 0.24 mi SW of Steven
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.496, -92.178
Street flooding was reported near the intersection of Washington Street and New Natchitoches Road.
Flash Flood, Ouachita
- When
- July 28, 10:15 AM CST to 2:45 PM CST
- Where
- Ouachita County, 1.69 mi WNW of West Monroe to 1.11 mi E of Drew
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.532, -92.145
Numerous flooded streets across the Western half of Monroe, Louisiana. Some of these streets included Claiborne, Cypress, North 7th, Stella, Natchitoches, South 5th and Trenton Streets.
Flash Flood, Caldwell
- When
- July 28, 10:30 AM CST to 2:45 PM CST
- Where
- Caldwell County, 0.91 mi SW of Riverton to 4.52 mi N of Columbia
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.160, -92.110
Numerous secondary roads were flooded north and west of Columbia, Louisiana.
Flash Flood, La Salle
- When
- July 28, 12:15 PM CST to 5:00 PM CST
- Where
- La Salle County, 1 mi NNW of Trout to 3.56 mi SSW of Good Pine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.714, -92.183
Several roads were flooded and closed in and around Jena, Louisiana.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Illinois, July 28, 20161 death · 2 injured · 3 events
- Heat in North Carolina, July 28, 20161 death · 1 event
- Tornado and Flood in Kansas, July 28, 2016$1.6 million · EF0 · 41 events
- Heat in New Jersey, July 28, 201617 injured · 1 event
- Wildfire in Wyoming, July 28 to 31, 20161 injured · $500,000 · 1 event
- Damaging Winds in Kansas, July 28, 2016$155,000 · 66 kt wind · 7 events
- Flash Flooding and Lightning Strike in Louisiana, July 28, 2016$130,000 · 5 events
- Flash Flooding and Hail in Colorado, July 28, 20162.5 in hail · 45 events
- Flash Flood in Kentucky, July 28, 2016$50,000 · 1 event
- Flash Flood and Damaging Wind in Missouri, July 28, 2016$43,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2016$23,000 · 50 kt wind · 15 events
- Damaging Winds and Lightning Strikes in Maryland, July 28, 2016$23,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640828, 640829, 640830, 640831, 640832, 640833, 640834.